MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the thoracic spine for a fusion of vertebrae t7-t10, due to a fracture at t10/t11, was intended to be performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: - with the patient in prone position, attached the navigation reference array on the spinous process of vertebra t7.- acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, verified the registration and accepted the accuracy to proceed.- used the navigated pointer to determine the location of the pilot holes, and opened the cortical bone with a not navigated non-brainlab drill at the determined locations.- used a non-brainlab thoracic probe, calibrated to the navigation for instrument position display on the patient scan, to expand/finalize the pilot holes in the vertebrae for the following screws.- placed the spine screws at t7-t10 following the pilot holes with a non-brainlab not navigated screwdriver.- acquired an intra-operative c-arm scan to verify the screw placements and determined that all 8 screws placed with the aid of navigation deviated from their intended position (towards patient's left by ca.7mm and slightly cranially).- decided to remove the deviating spine screws and closed the patient.According to the surgeon (treating clinician): - the deviation of 8 of the 8 pilot holes placed with the aid of navigation was detected by the surgeon with a post-op ct, the surgeon removed all 8 screws and aborted the surgery.A revision surgery was not reported to have been scheduled or taken place.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.30 - 60 minutes.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): - the deviation of 8 of the 8 pilot holes placed with the aid of navigation was detected by the surgeon with a post-op ct, the surgeon removed all 8 screws and aborted the surgery.A revision surgery was not reported to have been scheduled or taken place.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.30 - 60 minutes.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the spine openings created with aid of navigation bilateral at t7-t10, deviating towards the patient's left side by ca.7mm and also slightly cranially, is a combination of the following factors: - movement of the patient reference array during the procedure due to an insufficient rigid fixation by the user.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the registered pre-placement scan, on which navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Image data for this surgery provided by the hospital show that the navigation reference array was insufficiently fixated at the base of t7 spinous process and spanning to the t6 spinous process and the interspinal ligament in between, not ensuring a rigid fixation to the patient anatomy and making the array prone to inadvertent movements while applying forces during instrumentation.- relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (t7), and the vertebrae operated on due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Patient image datasets provided by the hospital show a visible shift in the patient anatomy between the two datasets.The direction of the movement between the datasets fits the direction of the misplaced pilot holes in this surgery.Apparently, the resulting deviation between the registered pre-placement patient image scan in the navigation display and the actual patient anatomy during the surgery was not recognized by the user with the appropriate and necessary verification of navigation accuracy throughout the surgery and before performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen 81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19836821
Report Number8043933-2024-00044
Device Sequence Number20552746
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71116A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Initial Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown